Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 16, 2021, 5:48 PM EDT for Wyoming County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 16, 2021, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WWUS81 KRLX 162148
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Mon Aug 16 2021
WVZ033-034-162215-
Wyoming WV-McDowell WV-
548 PM EDT Mon Aug 16 2021
...Heavy showers and thunderstorms impacting portions of north
central McDowell and central Wyoming Counties through 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking heavy, repetitive showers
thunderstorms along a line extending from near Pineville to 9 miles
south of Gilbert Creek. Movement was north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall has occurred with the earlier storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Pineville, Davy, Iaeger, Wolf Pen and Baileysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3778 8152 3749 8181 3737 8173 3770 8142
TIME...MOT...LOC 2146Z 201DEG 14KT 3761 8159 3746 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:48 PM EDT, 3 hours earlier.
Area forecast discussion, Aug 16, 2:48 PM EDT, 3 hours before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 248 PM EDT Mon Aug 16 2021 .SYNOPSIS... With an abundance of moisture ahead of, and then with Fred, the chance for locally heavy rain persists into midweek. Daily shower/storm chances then linger through at least Friday. && .NEAR TERM /THROUGH TUESDAY/... As of 245 PM Monday... Widely scattered showers and occasional embedded thunderstorms will continue to move northward across the region through this evening as our area remains in-between an upper level ridge over the western Atlantic and an upper trough across the central US, which is bringing a deep southwest flow aloft into the region. While extensive cloud cover has generally kept instability values low enough so far today to keep lightning activity very limited, latest visible satellite imagery does show some clearing and this may allow for some destabilization through the evening to perhaps increase the chance for more thunderstorm activity and potentially higher rain rates if that occurs. Regardless of how much instability does develop through this evening, PWATs are in the 1.8 to 2 inch range and warm cloud depths are around 12 kft, so any of this activity through the remainder of the day will be very rain efficient and that threat will increase further depending on how much destabilization can occur. There should be a lull in precipitation activity tonight as a shortwave aloft departs the area, but there still could be some scattered showers around due to the moist atmosphere in place. In addition, despite cloud cover overnight, fog and/or low stratus is expected to develop due the rainfall from today and even previous days. Coverage of precipitation will then increase again by Tuesday morning from south to north as tropical moisture associated with the remnants of Fred start to stream into the region and additional shortwave energy moves through. Since high moisture parameters will once again be in place on Tuesday, heavy rainfall will remain the main concern but limited instability again should limit a severe threat. As a result, WPC has a Slight Risk of excessive rainfall in place for the eastern part of our area over the mountains and a Marginal Risk in place for areas west of the mountains. Otherwise, the remnants of Fred will continue to approach our area from the south by the end of the near term period. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 200 PM Monday... Remnants of Fred will move over the area on Wednesday. Newest model runs take it on a slightly more eastward path with heaviest precipitation expected in the mountain zones and east. A general 2, possibly up to 4 inches of rain is expected across the mountains with lessor amounts elsewhere. Localized water issues are possible, but overall, a much needed rain for the region. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 1210 PM Monday... Remnants of Fred will be to the northeast of the area by Thursday, but more precipitation is expected in the long term, as multiple upper waves move through the area, helping to trigger showers and storms in the humid atmosphere. A weak cold front will move through the area in the Saturday through Sunday time frame, with the potential for a break in the active weather by later in the day Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 154 PM Monday... Widespread showers and some occasional embedded storms will move northward across the region through the remainder of the day as southerly flow aloft brings abundant moisture into the area. This activity could result in occasional MVFR/IFR restrictions at times through this evening, especially in periods of heavier pockets of rainfall. By the late evening and early overnight hours, there may be a brief lull in precipitation activity as an upper level disturbance departs so some brief improvements in flight conditions may occur. However, any improvements should be brief as conditions will quickly deteriorate later in the overnight hours and into Tuesday morning as tropical moisture streams into the area and precipitation coverage will increase once again. In addition, fog will also develop overnight due to the wet conditions expected across much of the area so IFR/LIFR conditions will be possible area-wide overnight. Widely scattered showers and embedded storms will continue on Tuesday so only slow improvements in ceilings/visibilities will occur throughout the day. However, MVFR ceilings will likely linger through the end of the period due to the saturated conditions in place. Some visibility restrictions will also be possible once again in periods of heavier showers into Tuesday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and embedded storms and associated restrictions could vary from TAFs. Timing, location, and duration of fog/low stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H M H H M HTS CONSISTENCY M H H H M H H H H M H L BKW CONSISTENCY H M H H H H H H H H M H EKN CONSISTENCY H H H H H H H H H L H M PKB CONSISTENCY M M H H H H H M H M H L CKB CONSISTENCY H L M H H H H H H H M H AFTER 18Z TUESDAY... Brief IFR possible in mainly afternoon showers and thunderstorms through at least Wednesday, with overnight and early morning fog and/or stratus also possible where it does rain. Depending on the track of the remnants of Fred, prolonged IFR may be possible across portions of the area starting Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/RG NEAR TERM...ARJ/RG SHORT TERM...SL LONG TERM...SL AVIATION...RG
Hazardous weather outlook, Aug 16, 5:58 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 558 AM EDT Mon Aug 16 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-171000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 558 AM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Tuesday and Wednesday, when the remnants themselves arrive. There is a marginal risk for excessive rainfall for Tuesday and Tuesday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-515>526-171000- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 558 AM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall for heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moisture from the remnants of Tropical Storm Fred will interact with an upper level system to result in rounds of showers and thunderstorms Tuesday and Wednesday, when the remnants themselves arrive. There is a slight risk for excessive rainfall for Tuesday and Tuesday night, with isolated to scattered flash flooding possible for areas that receive repetitive rounds of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Mon Aug 16 2021
WVZ033-034-162215-
Wyoming WV-McDowell WV-
548 PM EDT Mon Aug 16 2021
...Heavy showers and thunderstorms impacting portions of north
central McDowell and central Wyoming Counties through 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking heavy, repetitive showers
thunderstorms along a line extending from near Pineville to 9 miles
south of Gilbert Creek. Movement was north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Torrential rainfall has occurred with the earlier storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Pineville, Davy, Iaeger, Wolf Pen and Baileysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3778 8152 3749 8181 3737 8173 3770 8142
TIME...MOT...LOC 2146Z 201DEG 14KT 3761 8159 3746 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:08 PM EDT | Special Weather Statement | RLX | Clay | 37 min |
| Aug 15, 8:25 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| Aug 15, 8:34 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Aug 15, 8:37 PM EDT | Special Weather Statement | RLX | Barbour, Upshur | 38 min |
| Aug 15, 8:53 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Aug 15, 9:41 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Aug 15, 9:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Aug 15, 10:10 PM EDT | Special Weather Statement | RLX | Logan | 20 min |
| Aug 15, 10:57 PM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Aug 16, 5:57 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 16, 7:17 PM EDT | Flash Flood Warning | RLX | Doddridge, Ritchie | 3 hr |
| Aug 16, 6:57 PM EDT | Special Weather Statement | RLX | Buchanan | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.